Alert archive / Missouri / Special Weather Statements in 2018

Special Weather Statement, NWS St. Louis, MO

August 2, 2018City of Saint Louis, Missouri

NWS St. Louis, MO issued this special weather statement at Aug 2, 2018, 5:02 PM CDT for City of Saint Louis, Missouri. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2018, 5:02 PM CDT (22:02 UTC)
Expired
Aug 2, 2018, 5:45 PM CDT
In force
43 min
Issued by
NWS St. Louis, MO

County City of Saint Louis, MO

The radar

The St Louis radar (KLSX), 48 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:10 PM CDTHAIL 0.884 S Saint Louis, MOPEA TO NICKEL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

205 
WWUS83 KLSX 022202
SPSLSX

Special Weather Statement
National Weather Service St Louis MO
502 PM CDT THU AUG 2 2018
 
ILZ101-102-MOZ063-064-022245-
St. Clair IL-Monroe IL-St. Louis MO-St. Louis City MO-
502 PM CDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MONROE...
NORTHWESTERN ST. CLAIR AND SOUTH CENTRAL ST. LOUIS COUNTIES AND
SOUTHERN ST. LOUIS CITY UNTIL 545 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cahokia, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Louis, Belleville, East St. Louis, Webster Groves, Fairview
Heights, Cahokia, Swansea, Columbia, Shrewsbury, Centreville,
Washington Park, Dupo, Millstadt, Madison, Lakeshire, Affton, Lemay,
Cahokia Parks Airport, Mehlville and Oakville.

This also includes  Scott Joplin Historic Site.
 
LAT...LON 3837 9021 3857 9036 3866 9018 3866 9015
      3852 8993
TIME...MOT...LOC 2202Z 321DEG 15KT 3857 9021 

$$

Tilly

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:29 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 2, 3:29 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
329 PM CDT Thu Aug 2 2018

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 138 PM CDT Thu Aug 2 2018

A weak cold front stretches across the northern half of the
forecast area, generally running from about Springfield, IL
westward to just north of Columbia, MO. Scattered showers and
isolated thunderstorms have accompanied the front all morning into
early afternoon. A few of the storms have briefly produced
lightning and locally heavy rain before weakening.

South of the front, temperatures have not had any trouble
responding to the ample sunshine and relatively lower dewpoints.
As a result, adjusted forecast temperatures another couple of
degrees upward, mainly along and south of I-70, where lower 90s
will be common this evening.

There are indications that the front makes very slow (if any)
southward progress before sunset. There is some question in the
southward extent of rainfall. Retained slight chance mention of
showers, as widely scattered activity is possible through sunset.
All should dissipate around or just after 00z.

The boundary never seems to make it through the area before slowly
lifting back north through the day Friday. There is a shallow
layer of mid-level moisture that lingers, but I suppose this is
more likely to result in scattered diurnal cu, especially over
Illinois counties Friday afternoon. Abundant sunshine will allow
temperatures to return to the 90s for much of the area, especially
over Missouri, where highs could get as warm as the mid-90s

Maples

.LONG TERM...  (Friday Night through Next Thursday)
Issued at 138 PM CDT Thu Aug 2 2018

High pressure begins to build westward from the Atlantic on
Saturday with south/southwesterly flow taking over through the
weekend, possibly through Monday. While there is plenty of dry
air aloft, mid-level moisture varies through the weekend and
begins to increase late Sunday into Monday. Not expecting any
precipitation, but diurnal cu could provide a mix of sun/clouds
in the afternoon hours, especially Sunday/Monday.

Zonal flow to the north will be the focus for several pulses of
shortwave energy to push west to east late this weekend into early
next week. Guidance continues to point to a strong upper ridge
developing over the west, as a long wave trough takes over in the
east. This places us in northwest flow with a cold front dropping
in from the north on Tuesday. Rain chances are introduces from the
north late Monday night, overspreading the area through the day
Tuesday.

The position of the boundary will be key to pushing showers and
thunderstorms south on Wednesday. Another shortwave drops down
into Missouri along this boundary within northwest flow aloft.
For now, it looks like there is enough southward progress to keep
areas north of I-70 dry with chances for storms continuing over
the Ozarks into southern Illinois through midweek.

The ridge over the west and eastern trough remain in place
through Friday. Temperatures are likely to be cooler with highs
in the 80s. While the GFS brings a reinforcing cold front through
late in the week, the ECM has the trough retreating with ridging
building in from the west. Not a lot of confidence in the
specific outcome given recent variability/inconsistency in long
range guidance. What is more certain is a return to active weather
with near/below normal temps.

Maples

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1241 PM CDT Thu Aug 2 2018

Mainly VFR conditions are expected through the period. The only
item to watch will be the cold front that is pushing north to
south through the region today. Scattered showers and isolated
thunderstorms are running along this front from KUIN westward
through Kirksville MO. Few storms have occasionally produced
lightning and locally heavy rain. Expect this trend to continue
southward this afternoon. It will be hit-or-miss, but brief drops
in visibility cannot be ruled out as a result of direct impact of
a storm.

The front and associated energy clears the area late this evening.
Any convective activity will be gone after 8PM-9PM with the loss
of diurnal heating. Light and variable winds with shift out of the
southwest Friday.

SPECIFICS FOR KSTL:

Main focus will be on the cold front to the north. This looks to
make it to KSTL around 21-22z this evening. Overall shower
activity is scattered along the front, while convection remains
isolated with occasional lightning production. Expect about a 3-4
hour window for storms this evening, before winding down after
sunset.

Outside of storms and behind the front, VFR conditions are
expected. Winds go light and variable overnight with relatively
light southwesterly surface winds Friday.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 2, 3:38 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
338 PM CDT Thu Aug 2 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
338 PM CDT Thu Aug 2 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

There is a slight chance for thunderstorms this evening. Storms
are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms across portions of the area
from late Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Maples

In the hours before

Special weather statement, Aug 2, 4:21 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service St Louis MO
421 PM CDT THU AUG 2 2018

ILZ098-MOZ061-063-022200-
Calhoun IL-St. Louis MO-St. Charles MO-
421 PM CDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALHOUN...
NORTHEASTERN ST. CHARLES AND NORTHEASTERN ST. LOUIS COUNTIES UNTIL
500 PM CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm over
St. Charles, moving southeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
O'Fallon, St. Charles, St. Peters, Florissant, Chesterfield,
University City, Ballwin, Kirkwood, Maryland Heights, Hazelwood,
Ferguson, Manchester, Creve Coeur, Overland, Clayton, Jennings, St.
Ann, Bridgeton, Bellefontaine Neighbors and Town and Country.

This includes Interstate 70 in Missouri between exits 220 and 231.

This also includes  First Missouri State Capitol Historic Site.

LAT...LON 3856 9048 3890 9073 3897 9045 3882 9011
TIME...MOT...LOC 2120Z 326DEG 12KT 3882 9052

Tilly
Local storm report, Aug 2, 4:40 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
440 PM CDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             GODFREY                 38.97N 90.19W
08/02/2018  M0.88 INCH       MADISON            IL   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL.

&&
Special weather statement, Aug 2, 4:41 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service St Louis MO
441 PM CDT THU AUG 2 2018

ILZ100-022200-
Madison IL-
441 PM CDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON COUNTY IN
SOUTHWESTERN ILLINOIS UNTIL 500 PM CDT...

At 440 PM CDT, trained weather spotters reported a strong
thunderstorm over Alton, moving southeast at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Alton, Godfrey, Wood River, Bethalto, East Alton and Rosewood
Heights.

LAT...LON 3885 9011 3889 9020 3891 9023 3893 9028
      3900 9021 3892 8998
TIME...MOT...LOC 2140Z 307DEG 15KT 3891 9018

Tilly
Special weather statement, Aug 2, 5:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service St Louis MO
502 PM CDT THU AUG 2 2018

ILZ101-102-MOZ063-064-022245-
St. Clair IL-Monroe IL-St. Louis MO-St. Louis City MO-
502 PM CDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MONROE...
NORTHWESTERN ST. CLAIR AND SOUTH CENTRAL ST. LOUIS COUNTIES AND
SOUTHERN ST. LOUIS CITY UNTIL 545 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cahokia, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Louis, Belleville, East St. Louis, Webster Groves, Fairview
Heights, Cahokia, Swansea, Columbia, Shrewsbury, Centreville,
Washington Park, Dupo, Millstadt, Madison, Lakeshire, Affton, Lemay,
Cahokia Parks Airport, Mehlville and Oakville.

This also includes  Scott Joplin Historic Site.

LAT...LON 3837 9021 3857 9036 3866 9018 3866 9015
      3852 8993
TIME...MOT...LOC 2202Z 321DEG 15KT 3857 9021

Tilly

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 4:21 PM CDTSpecial Weather StatementLSXSaint Louis39 min
Aug 2, 5:18 PM CDTSevere Thunderstorm WarningLSXCity of Saint Louis25 min
Aug 2, 4:41 PM CDTSpecial Weather StatementLSXMadison19 min

Nearby

Special Weather Statements in Missouri, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.